There could be some worrying news for the tens of millions of Americans currently taking Fosamax.
A brief report published today in the New England Journal of Medicine suggests a possible link between the osteoporosis drug and the development of esophageal cancer.
The report, written by U.S. Food and Drug Administration official Diane Wysowski and published in the current New England Journal of Medicine, reveals that the FDA received 23 reports of esophageal cancer possibly linked to the drug between its October 1995 debut and May 2008. Of these patients, eight have died so far, according to the report.
The report also said that "no similar U.S. reports for other oral bisphosphonates were retrieved from the FDA's database for adverse-event reporting" -- a statement that seems to spare other drugs in the same class, such as Boniva, Actonel or Didronel, from similar condemnation. Wysowski, however, says she remains unconvinced that the rest of this class of drugs is definitely not linked to esophageal cancer.
In one of the case reports, a patient had Barrett's esophagus before taking the drug -- a condition that is often a precursor to esophageal cancer. Based on these reports, Wysowski urges in her report that physicians "avoid prescribing oral bisphosphonates to patients with Barrett's esophagus," and concludes that "studies should include oral bisphosphonates as possible risk factors for esophageal cancer."
However, Wysowski acknowledged to ABCNews.com that it still remains uncertain whether Fosamax and other oral bisphosphonates can be linked to esophageal cancer.
"It is uncertain if the drugs can cause esophageal cancer," Wysowski said. "However, use of oral bisphosphonates has been linked to inflammation of the esophagus, also called esophagitis, primarily in patients who have not used them according to directions."
This irritation, she says, may set the esophagus up for cancer later on.
Some experts believe this report is concerning enough to warrant a change in doctors' habit of prescribing oral bisphosphonates.
"[I am] very concerned," said Dr. Donna Shoupe, a professor of obstetrics and gynecology at the Keck School of Medicine at USC. "I think patients will also be very concerned. ... I think I will tend to use other bisphonates."
However, most experts said that the incidence of esophageal cancer in patients taking Fosamax might not be high enough to warrant concern.
"In this case we don't know how real this risk is. We need more data," said Dr. Ethel Siris, director of the Toni Stabile Osteoporosis Center at Columbia University Medical Center and immediate past president of the National Osteoporosis Foundation in Washington, D.C.
J. Edward Puzas, a professor of orthopaedics at the University of Rochester School of Medicine and Dentistry, added that the data on this particular side effect of Fosamax is incomplete.
"It is premature to make any conclusions about this side effect of the drug," Puzas said.
Merck & Co., the maker of Fosamax, also denied the possible link between the drug and esophageal cancer.
"Data from Merck's clinical trials of Fosamax and from post-marketing reports do not suggest any association between [the drug] and esophageal cancer," Merck spokesman Ronald Rogers told ABCNews.com. "Merck's Fosamax has been studied in controlled clinical trials involving more than 17,000 patients, contributing as much as 10 years' data with [Fosamax]."